Multicentric reticulohistiocytosis treated successfully with an anti–tumor necrosis factor agent: Comment on the article by Gorman et al

Authors


Multicentric Reticulohistiocytosis Treated Successfully with an Anti–Tumor Necrosis Factor Agent: Comment on the Article by Gorman et al

To the Editor:

Multicentric reticulohistiocytosis (MR) is a rare systemic disorder of unknown etiology characterized by severe destructive arthritis and the development of cutaneous nodules. Various therapies have been tried and often have been unsuccessful. A report by Gorman et al, published in April 2000 (1), describes the case of a patient with MR in which immunohistochemical analysis revealed the presence of tumor necrosis factor α (TNFα), similar to that reported in rheumatoid synovium. We now report a case of MR unresponsive to multiple interventions that was subsequently successfully treated with etanercept.

A 22-year-old female college student presented on November 12, 1996, with upper respiratory infection symptoms of coryza and cough, followed 1 week later by pain and stiffness in her hands. This was followed by involvement of her knees, neck, shoulders, elbows, and feet. Joint swelling worsened to the point that she could not wear her rings. An erythematous rash developed at the border of her scalp around her ears. She was seen by a dermatologist, who thought that this rash most likely represented a contact dermatitis; the patient was given a topical treatment that did not resolve her rash. She developed skin lesions at the base of the nail beds of both hands and red, papular lesions on her right thumb. She was evaluated and found to have a normal urinalysis, complete blood cell count, and Westergren sedimentation rate, negative rheumatoid factor, and an antinuclear antigen titer of 1:40 in a homogeneous pattern. Her past medical history was unremarkable.

Physical examination revealed a red, maculopapular rash around her hairline, particularly around her ears. Erythematous raised areas were observed at the base of most of her fingernail beds, sparing the thumbs; these areas were nontender. A single papular lesion on her right thumb was mildly tender. Joint examination was significant for 2+ generalized swelling involving the hands and wrists, pain on motion, plus decreased range of motion of the wrists, metacarpophalangeal (MCP), proximal interphalangeal (PIP), and metatarsophalangeal joints. All of these areas were tender to palpation. Her knees showed moderate effusions bilaterally, with decreased range of motion.

A skin biopsy revealed the dermis to be filled with multinucleated histiocytes with abundant, dense, pink cytoplasm, consistent with a diagnosis of multicentric reticulohistiocytosis. Hand radiographs showed no significant abnormalities. In addition to naproxen, the patient then began receiving 20 mg of prednisone 3 times a day because of intense inflammation and significant loss of function. Because of continued joint activity, methotrexate, 15 mg weekly, was added to this regimen.

After 1 month, her hands had much less soft tissue swelling, but the skin disease remained unchanged. The dosage of methotrexate was increased to 20 mg weekly to attempt prednisone taper, but this was unsuccessful. In August 1997, the skin lesions on her face and hands began to increase. Her joints also became more symptomatic, with swelling and pain involving her hips, ankles, knees, elbows, and hands. These symptoms continued despite increasing her dosage of methotrexate to 25 mg weekly, along with 15 mg of prednisone daily.

In November 1997, radiographs of her hands and wrists were repeated and now showed erosive changes both in her wrists as well as in the PIP and MCP joints. Hydroxychloroquine, 200 mg twice daily, was then added to her current regimen but did not control her joint or skin disease. Repeat radiographs 6 months later demonstrated progression of the erosive joint disease. Cyclophosphamide was added and then increased to 75 mg daily, but the patient did not show any significant improvements. Cyclosporine was then substituted for the cyclophosphamide. She had an initial, transient symptomatic response to the addition of cyclosporine, but by February 1999 Dupuytren's contractures and progressive erosions with pencil-in-cup deformities had developed (Figure 1).

Figure 1.

Radiographs of the hands, showing erosions and joint deformities of mainly the interphalangeal joints, despite active treatment.

By September, she required surgical intervention for her contractures, and a trial of the TNFα receptor antagonist etanercept, 25 mg subcutaneously twice weekly, was begun, and cyclosporine was discontinued. After 6 weeks, she experienced relief. Marked regression of her skin lesions occurred, along with improvement in her joint examination. Continued regression of her disease allowed tapering of the methotrexate and prednisone. Repeat radiographs of her hands and wrists in August 2000 showed no further progression. She continues to receive etanercept and hydroxychloroquine, with no disease flares.

MR is a rare disorder, frequently described as a destructive polyarthritis with skin lesions of the face, hands, and periungual region. Targett (2) has been attributed with giving the first case description in 1897, but a more complete delineation was provided in 1952 by Caro and Senear (3). MR predominantly affects white females and has an aggressive course: it progresses to arthritis mutilans in 45% of patients, which typically abates after ∼8 years (4). The majority of patients have erosive or even subarticular resorptive joint destruction. Skin manifestations are described as red-to-brown papules or nodules, typically on the face and hands, with a specific description of a “coral bead” appearance around the periungual area. These lesions can coalesce and produce the deformity of leonine facies (1). Furthermore, a decision tree described by Liang and Granston (5) suggests the initial use of prednisone and methotrexate, a change to or addition of cyclophosphamide, and finally a change to chlorambucil if cyclophosphamide does not sustain a remission. More recently, however, Gorman et al (1) demonstrated synovial tissue staining in macrophages positive for several cytokines, including TNFα. Although the patient in their report did quite well while receiving a nonsteroidal antiinflammatory drug and methotrexate, this finding provides the first evidence for the suggested use of TNFα antagonists in the treatment of MR.

Our patient's case of MR did not respond to multiple disease-modifying agents, alone or in combination. Therefore, etanercept was tried in an attempt to control her rapidly progressive joint destruction and skin manifestations. The patient has had a dramatic response, both clinically and as evidenced by halting of radiographic progression. Methotrexate and prednisone could be discontinued without any reactivation of her disease. To the best of our knowledge, this is the first report of a remarkable response to a TNFα antagonist to induce a remission in this rare condition. Perhaps use of these agents should now be added to the decision tree in treatment of MR, particularly for patients resistant to other disease-modifying agents.

Colleen Matejicka DO*, G. James Morgan MD*, John G. Schlegelmilch MD*, * Dartmouth Hitchcock Medical Center, Keene, NH.

Ancillary